# SDR 2011FA0000259

- Difficulty date: March 24, 2011
- Submitted: April 26, 2011
- Operation: General aviation
- Aircraft: N1307A
- Make and model: Cessna 172S
- Aircraft serial: 172S9843
- Aircraft time: 1,720 hours
- Engine: Lyc IO360L2A
- System (JASC): 7430 · Ignition Switching
- Part: Master Switch
- Part number: S34431
- Condition: Arced
- Location: Instrument Panel
- Part time: 1,720 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: S
- Precautionary procedure: K

## Discrepancy

TOWER STATED TRANSPONDER WASN'T SHOWING ALTITUDE.  THERE WAS AN ALERT THAT STATED "TRANSPONDER 1 INOPERABLE--RETURN FOR SERVICE.  USED SOFT KEY, IT SHOWED TRANSPONDER ON STANDBY.  TRIED SWITCH IT TO ON, ALT OR GROUND, IT WOULD SWITCH BACK TO STANDBY AFTER A SECOND. CONFIRMED THAT CIRCUIT BREAKER WAS IN.  DURING VISIT TO AVIONICS SHOP THE TRANSPONDER WAS RECONFIGURED AND ULTIMATELY SENT TO MFG FOR REPAIR.  DURING THAT REPAIR TIME AVIONICS MASTER SWITCH WAS R & R BECAUSE OF ONE TECH`S PAST KNOWLEDGE OF THE FAILURE OF THE MASTER SWITCH. WENT THROUGH 5 TRANSPONDERS BEFORE MFG AND FIGURED OUT THE AVIONICS MASTER SWITCH (NR 2) CONTROLS THE TRANSPONDER AND WAS SPIKING THE SYS CAUSING A FET TO FRY. OPENED THE SWITCHES, THE NR 2 HAD BEEN ARCING AND IS THE REASON THE TRANSPONDER FAILED.  REPLACED THE SWITCH ASSY AND 400 HOURS, NO ISSUES.   AFTER REPLACING THE SWITCH WITH NEW, THE OLD ONE WAS DISASSEMBLED TO SEE IF ARCING HAD OCCURRED AND IF THIS WAS THE CAUSE OF THE NEEDED TRANSPONDER REPAIR.  THE SWITCH SHOWED EVIDENCE OF ARCING AND DEFORMATION OF THE CONTACTS INSIDE.  SYS HAS BEEN WORKING FLAWLESS SINCE.  AVIONICS MASTERSWITCH WAS ORIGINAL AND HAD A TT OF 1720.2.
